Talk

Advanced search

Erythromycin - the root of all evil!

(37 Posts)
loz85 Fri 10-May-19 19:06:14

Someone please tell me that there is a cure to the pain caused by this evil antibiotic! I can not stop taking it it’s the 6th one I’ve been put on in nearly 4 weeks and the only one that’s getting rid of the infected cyst I have. I’m on day 4, I have a 7 day course and with each day it’s getting worse. I’m up and down all night head over the loo wanting to be sick but never am, then during the day I’m exhausted and want nothing more than to sleep - both of these I can handle, What I’m struggling with is the stomach pain, its getting worse as each day passes, I could ignore the pain at first it was a little like indigestion but now I’m doubled over in pain, co-codamol isn’t working, ibuprofen doesn’t help, hot baths and laying down do nothing & I don’t know what else to do. If any of you have been on this and have found a way around the pain please tell me your secret! I only have another 3 days left but no idea how I’ll make it through work or dealing with the kids like this!

OP’s posts: |
OfDragonsDeep Fri 10-May-19 19:09:52

Honestly, I went against advice and stopped taking it after 3 days as I couldn’t face it any more. Evil stuff. Can you ask if there are any other alternatives you haven’t tried yet?

MyBeloved Fri 10-May-19 19:12:31

I also had to stop the course. There are other 'mycin' antibiotics, speak to your GP.

flowers to you OP

Oliack1417 Fri 10-May-19 19:22:04

I stopped too, made me feel so awful.. although was not taking it for anything as serious as a cyst so can see why you would want to continue if it's working.

Amber0685 Fri 10-May-19 19:22:47

Honestly if it is that bad I would contsct 111. Are you having it with food? I know ideally it is before food, but if you are experiencing nausea have it with food. Glad to hear it is working, maybe get some yogurt for your tummy as well. Please do call 111 if it is getting worse as you might need to stop it. Best of luck.

mycatthinksshesatiger Fri 10-May-19 19:25:45

Please speak to 111. It put me into the beginnings of liver failure and the pain was horrendous. I was rushed into hospital as they thought it was something else at first. Apparently it’s a rare reaction but possible. I would have been in serious trouble with my liver had I finished the course. Please seek advice before you take the test

DaffodilSunshine Fri 10-May-19 19:27:19

I got so ill with vomiting that I had to stop taking it when I had a course of erythromycin I was then prescribed clarithromycin instead which I tolerated fine despite being a similar drug. So it might be worth trying an alternative.

flumpybear Fri 10-May-19 19:27:37

Get a different type if it's not working - have they taken a swab and tested it?

loz85 Fri 10-May-19 19:42:58

Sorry I don't know how to reply individually 🙈

I've read so many stories on google about the pains but they were all old, there's even one on here from 2007 think it was - they really haven't changed it since then 😭

My worry with stopping is how fast the infection returns.

Week 1 was put on flucloxacillin, returned to docs infection worse was sent straight to hospital, biopsy taken and was put on a 5 day course of co-amoxiclav & metronidazole (was told this is a nasty one I had no side effects) it started to clear up but I ran out on the Sunday and work wouldn't give me the day off Monday so had to wait to see gp Tuesday and in that time infection returned, back to docs prescribed flucloxacillin again and metronidazole, this time neither worked & I was back to hospital Tuesday just gone. Scan done and all fine thankfully it's nothing more than a cyst but they wouldn't remove until I've tried the erythromycin and said they'd cultivated some of the cells from the biopsy and tested against diff antibiotics or something so currently I'm taking 2 x 250mg tablets 4 times a day and currently laying in bed with a tub of yeo valley after taking 2 co-codamol hoping it works because I still have children to sort for bed and a house to clean I also have some rather expensive pro biotics as a gift from my Nan bless her so take one a day making sure it's at least 2 hours after taking the erythromycin x

OP’s posts: |
loz85 Fri 10-May-19 19:47:30

Oh also I wasn't taking with food, it just says oh there with or without food and I wasn't advised either way. I did read today though best to take 1 hour before food giving food a chance to get through first

OP’s posts: |
JaneEyre07 Fri 10-May-19 19:49:37

If your body isn't tolerating it, it won't be working anyway.

Phone your local OOH and get some advice from the GP on duty.

I can't tolerate it at all.

margotsdevil Fri 10-May-19 19:51:57

I was prescribed it for a urine infection years ago. I've never felt as ill in my life as I did when I was on those but felt better within about 18 hours of stopping. I'd maybe speak to 111 though. I don't remember stomach pain, just nausea and fatigue which the doctor said was normal.

EnglishBreakfastTea Fri 10-May-19 19:57:33

OP if I were you I'd stop taking it & call 111 for advice. I had the worst reaction to that evil evil drug, one that left my stomach in a bad way for around a year! I've never been so ill in my life! Agree with previous posters, other mycin drugs will fight the infection just as well but you may not have such a severe reaction to them. Hope you get well soon

Amber0685 Fri 10-May-19 19:57:52

Call 111 just to see if you should continue with it. It may well be you go back on the amioxyclav&metronidazole. Well done for remembering all the different names!

loz85 Fri 10-May-19 20:02:48

Haha Amber I totally didn't, I have the copies of my diff prescriptions with dates 😂

Thanks everyone I'll give 111 a call and see what they suggest. The infection is almost gone now and the cyst I've been applying a little pressure too in the bath daily to get rid of that as the hole from the needle isn't closed 🙈 I've had it 6 years with them refusing to remove it and now almost 4 weeks of pain and crying and worrying over that to finally find something that helps but causes more pain, absolute nightmare!

Again thank you everyone will make that call now and update

OP’s posts: |
tonsattingforbjudes Fri 10-May-19 20:14:21

It's vile. I used to have to take it for tonsillitis repeatedly in the 1990's as I'm allergic to penicillin. GP told me to take a quarter of a tablet ever hour (or something like that!) as otherwise I used to be sick within 15 mins of taking the full dose.
Recently prescribed clarithromycin for an infected toe...no side effects at all!
Hope you find a solution.

DonPablo Fri 10-May-19 20:15:20

Co codamol may not be helping... It gives me the worst stomach cramps.

Hope you're on the up soon flowers

SpuriouserAndSpuriouser Fri 10-May-19 20:22:04

If your body isn't tolerating it, it won't be working anyway.

That’s total and utter bollocks and dangerous to boot.

OP I’m sure you’re sensible enough not to stop taking an antibiotic except on the advice of a doctor. Hope you find a solution and feel better soon flowers

wigglypiggly Fri 10-May-19 20:25:38

Do you have diarrhoea as well, you've been on a lot of antibiotics and they can really muck your tummy up.

loz85 Fri 10-May-19 20:27:48

No no diorrhea the exact opposite actually I'm finding it harder to go which I'm sure isn't helping the pains

OP’s posts: |
Anerak Fri 10-May-19 20:28:21

I was prescribed this for an infected burn wound as allergic to most other antibiotics. Was so ill, nausea that would not pass with dry retching throughout the day. Went back to the hospital and was switched to another kind. As others have said, probably call the doctor for advice?

78percentLindt Fri 10-May-19 20:40:57

I am allergic to penicillins and cephalosporins and find that Erythromcin base makes me really sick, erythromycin stearate is not so bad and the ethsylsuccinate is more or less fine- a few stomach cramps. I am a retired pharmacist so can usually argue the case for the eythylsuccinate. (brand name is Ertrhroped).
Check which one you have and possibly change.

SpuriouserAndSpuriouser Fri 10-May-19 20:43:04

OP was the erythromycin prescribed by the hospital doctors? Did you get any contact details for that team, or did they tell you what to do if you had any problems (eg go to A&E)? If you can get in touch with the team at all that would be better than seeing a random GP via 111 who may or may not have access to your test results and might end up going down a completely different road with regards to antibiotics. Too many cooks and all that!

dosydrawers Fri 10-May-19 20:45:32

do you think it could be the co codomol that's making you constipated

GoodPlaceJanet Fri 10-May-19 20:48:37

My 6 month old baby was given this and he ended up with stomach issues for months and secondary lactose intolerance.

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in